Colorado, 2020

Wildfire in Colorado, May 1 to 2, 2020

May 1 to 2, 2020 · NWS GJT · 1 event in 1 county or zone

Extremely dry and windy conditions, combined with critically dry vegetation, led to an uncontrolled wildfire 30 miles northeast of Meeker that lasted for several days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Extremely dry and windy conditions, combined with critically dry vegetation, led to an uncontrolled wildfire 30 miles northeast of Meeker that lasted for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 9:23 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 30, 9:23 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1023 PM MDT Thu Apr 30 2020

.UPDATE...
Issued at 812 PM MDT Thu Apr 30 2020

Critical fire weather conditions have ceased across the lower
elevations of southwest Colorado as winds have decreased and
relative humidity has increased. Therefore, the Red Flag Warning
has been allowed to expire.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM MDT Thu Apr 30 2020

Upper ridge is translating across the Rockies today with an
upstream trough building into the the West. High cloudiness has
been persistent and is limiting mixing with temperatures
struggling a bit and winds lagging in some areas of the Red Flag
warnings. Looks like the April sub 90 degree streak in the Grand
Valley is safe. Jet forcing and this moisture is just enough to
spark convection across portions of northern Colorado and Utah. A
mid level front looks to focus these storm across the far northern
border which may linger into the late evening hours before
settling down. A similar scenario look on track for tomorrow
though temperatures will be down just a but with the departure of
the upper ridge. The northern stream jet will be active and
another weak surface boundary looks to be forced into our
northern CWA Friday. Ascent over this boundary and from the jet
again looks to kick off another round of more organized afternoon
thunderstorms mainly north of the Roan and Tavaputs Plateaus.
Critical fire weather conditions remain a concern and most likely
over southwest Colorado. Highs remain above normal.

.LONG TERM...(Saturday through Thursday)
Issued at 258 PM MDT Thu Apr 30 2020

The broad and weakening trough swings through the region Saturday
and will keep a threat of storms anchored over the northern CWA on
Saturday. The pattern becomes more zonal behind this wave going
into Sunday and the better forcing lift north with the jet stream.
This will bring drier conditions back to the north with
temperatures remaining slightly above normal through the remainder
of the forecast. Afternoon mixing in this environment is likely to
bring fire weather concerns to the area during this time as well
though coverage may remain spotty at best. Another passing wave
comes mid week but it appears to keep the far northern mountains
under the threat of light precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1017 PM MDT Thu Apr 30 2020

Scattered showers and storms will continue across the northern
sites for the next several hours. These showers will be capable of
producing wind gusts of 30-45 mph before dissipating around 08-09Z.
Another round of afternoon showers is possible today for sites
mainly north of I-70. Surface winds will again be gusty, but rain
showers could enhance those speeds similar to last evening. For
the most part VFR conditions are expected.

&&

.FIRE WEATHER...
Issued at 812 PM MDT Thu Apr 30 2020

Dry and gusty conditions expected again Friday with less
confidence in coverage. For now the Paradox Valley and North
Fork Valley have the highest probability of critical fire weather
conditions and Red Flags issued for these areas tomorrow
afternoon. Other areas will have spotty critical fire weather
conditions. This spotty coverage trend continues through the
weekend so critical fire weather decisions are likely to be day to
day. Precipitation will be limited areas north of I-70.

&&

.HYDROLOGY...
Issued at 258 PM MDT Thu Apr 30 2020

The upper Yampa River Basin will see a few rivers rise to near
bankfull through the weekend with localized low land flooding near
these rivers a possibility. Other smaller streams and tributaries
will also see the cold water runoff increase as temperatures spike
this afternoon. Forecast trends suggest a slow decline in river
temperatures next week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 2 PM to 9 PM MDT Friday for COZ290-292.

UT...None.
&&

UPDATE...NL
SHORT TERM...15
LONG TERM...15
AVIATION...TGJT
FIRE WEATHER...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Apr 30, 3:19 AM MST, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
419 AM MDT Thu Apr 30 2020

COZ001>014-017>023-UTZ022>025-027>029-011030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
419 AM MDT Thu Apr 30 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected for portions of
west-central and southwest Colorado valleys this afternoon and
evening due to gusty southwest winds, low relative humidity and
dry fuels. Agricultural burning is discouraged. Isolated
thunderstorms are possible across the north, favoring high terrain
producing more wind than rain. The warmest temperatures of the
year are expected today with near record highs possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Mostly dry and unseasonably warm weather is expected through the
weekend, with scattered thunderstorms mainly for areas along and
north of I-70. Elevated fire weather concerns are possible for
southwest Colorado valleys as well through the weekend. Dry and
somewhat cooler conditions return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Flattop Mountains

When
May 1, 12:00 AM MST to May 2, 4:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Fire Department/Rescue
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The Wyman Fire began on April 30th, 30 miles northeast of Meeker. It grew to 455 acres before it was contained a few days later on May 2nd.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880636.